Texas, 2004

Hail in Texas, October 9 to 10, 2004

October 9 to 10, 2004 · NWS MAF · 3 events in 2 counties and zones

A pair of supercell thunderstorms developed over the eastern Permian Basin of west Texas during the hours around midnight on the 9th. These storms produced large hail that damaged cotton crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$275,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A pair of supercell thunderstorms developed over the eastern Permian Basin of west Texas during the hours around midnight on the 9th. These storms produced large hail that damaged cotton crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 9, 10:10 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 9, 10:10 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CDT SAT OCT  9 2004

.UPDATE...
GRIDS HAVE BEEN UPDATED TO ACCOUNT FOR THE LATEST RADAR TRENDS AND
RECENT SURFACE OBSERVATIONS. SHOWERS AND ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE OVERNIGHT...MAINLY OVER THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. DEW POINTS HAVE DROPPED INTO THE MID 40S
F FROM THE GUADALUPE MOUNTAINS...SOUTH ACROSS THE DAVIS MOUNTAINS AND
MARFA PLATEAU. MOSTLY CLEAR SKIES AND LIGHT WINDS ACROSS THE ABOVE
MENTIONED AREAS WILL PROVIDE IDEAL RADIATIONAL COOLING CONDITIONS.
OVERNIGHT LOWS HAVE BEEN LOWERED A CATEGORY OR TWO.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06
Hazardous weather outlook, Oct 9, 1:00 PM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SAT OCT 9 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT (100 PM MDT) SAT OCT 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING.  DANGEROUS
LIGHTNING...GUSTY WINDS...BRIEF HEAVY RAINFALL...AND SMALL HAIL CAN
BE EXPECTED NEAR THUNDERSTORMS THAT DO DEVELOP.  AN ISOLATED
OCCURRENCE OF LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST
STORMS...ESPECIALLY OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS LATE THIS AFTERNOON OR DURING THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SINCE AN ISOLATED STORM COULD PRODUCE SEVERE HAIL LATE THIS
AFTERNOON...SPOTTER GROUPS AND EMERGENCY OFFICIALS OVER THE PERMIAN
BASIN SHOULD MONITOR THE LATEST WEATHER INFORMATION.
OTHERWISE...SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Midland/Odessa radar (KMAF), 69 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Glasscock

When
October 9, 11:45 PM CST
Where
Glasscock County, 2 mi E of Garden City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -101.467

A sheriff's deputy report quarter size hail just east of Garden City.

Hail, Glasscock

When
October 10, 12:15 AM CST to 12:20 AM CST
Where
Glasscock County, 12 mi SSE of Garden City
Measured
0.75 in hail
Crop damage
$275,000
Reported by
GENERAL PUBLIC
Coordinates
31.700, -101.417

Farmers in southeastern Glasscock County reported that large hail damaged almost 4,000 acres of cotton crops.

Hail, Reagan

When
October 10, 1:00 AM CST
Where
Reagan County, 18 mi NE of Stiles
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.583, -101.367

Residents at a ranch headquarters in northeastern Reagan County reported penny size hail that covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5427581, 5427583, 5427582.